Discrete least squares polynomial approximation with random evaluations - application to parametric and stochastic elliptic PDEs

Discrete least squares polynomial approximation with random evaluations - application to parametric and stochastic elliptic PDEs

A. Chkifa, A. Cohen, G. Migliorati, F. Nobile, R. Tempone, Discrete least squares polynomial approximation with random evaluations - application to parametric and stochastic elliptic PDEs, ESAIM: Mathematical Modelling and Numerical Analysis, 49 (3):815-837, 2015.
A. Chkifa, A. Cohen, G. Migliorati, F. Nobile, R. Tempone
approximation theory, polynomial approximation, least squares, parametric and stochastic PDEs, high-dimensional approximation
2015
Motivated by the numerical treatment of parametric and stochastic PDEs, we analyze the least-squares method for polynomial approximation of multivariate functions based on random sampling according to a given probability measure. Recent work has shown that in the univariate case and for the uniform distribution, the least-squares method is optimal in expectation in [1] and in probability in [7], under the condition that the number of samples scales quadratically with respect to the dimension of the polynomial space. Here "optimal" means that the accuracy of the least-squares approximation is comparable with that of the best approximation in the given polynomial space. In this paper, we discuss the optimality of the polynomial least-squares method in arbitrary dimension. Our analysis applies to any arbitrary multivariate polynomial space (including tensor product, total degree or hyperbolic crosses), under the minimal requirement that its associated index set is downward closed. The optimality criterion only involves the relation between the number of samples and the dimension of the polynomial space. We extend our results to the approximation of Hilbert space-valued functions in order to apply them to the approximation of parametric and stochastic elliptic PDEs. As a particular case, we discuss "inclusion type" elliptic PDE models, and derive an exponential convergence estimate for the least-squares method.  Numerical results con rm our estimate, yet pointing out a gap between the condition necessary to achieve optimality in the theory, and the condition that in practice yields the optimal convergence rate.
DOI: http://dx.doi.org/10.1051/m2an/2014050